rss
BMJ Case Reports 2009; doi:10.1136/bcr.08.2008.0824
  • Novel treatment (new drug/intervention; established drug/procedure in new situation)

Delayed therapeutic hypothermia following cardiac arrest secondary to chloroquine toxicity

  1. George Mark Haslam,
  2. Matt C Thomas,
  3. Stephen R Laver
  1. Royal United Hospital, Anaesthesia, Royal United Hospital, Combe Park, Bath BA1 3NG, UK
  1. George Mark Haslam, gmarkhaslam{at}doctors.org.uk
  • Published 6 March 2009

Summary

We describe a case of severe chloroquine intoxication resulting in a cardiac arrest requiring prolonged cardiopulmonary resuscitation. An excellent neurological outcome was achieved because the cardiac arrest occurred in a young patient lacking comorbidities in an environment where advanced life support was provided rapidly and effectively. Therapeutic hypothermia was instigated once profound shock and arrhythmias had resolved, and this may have contributed to her recovery. If a patient’s immediate clinical condition post-cardiac arrest precludes therapeutic hypothermia, the use of this therapy should be reconsidered as their condition changes.

Footnotes

  • Competing interests: none.

  • Patient consent: Patient/guardian consent was obtained for publication.

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article